Kansas, 2006

Wildfire in Kansas, March 8 to 9, 2006

March 8 to 9, 2006 · NWS ICT · 1 event in 1 county or zone

A large fire started in the early afternoon hours of March 8th, just east of Towanda. The fire spread quickly, fed by drought conditions and very strong southwesterly winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A large fire started in the early afternoon hours of March 8th, just east of Towanda. The fire spread quickly, fed by drought conditions and very strong southwesterly winds. The fire started as an accident involving a trailer on K-254. A sheriff's deputy noticed a problem with the trailer, and as he was pulling the driver over the tongue of the trailer dislodged from the hitch, which kicked up sparks as it was dragged across the pavement. The strong winds blew the sparks into the parched grassland, triggering the fire. The fire caused thick smoke to blow across the Kansas Turnpike, resulting in a two-car accident and eventually shutting the roadway down for 45 minutes. In all, the fire charred 10,700 acres of grassland, damaged or destroyed 10 outbuildings, caused minor damage to two homes, set three oil wells ablaze, and caused the evacuation of Oil Hill Elementary School. About 34 state, county, and city agencies fought the fire, which was declared officially extinguished by 9:00 am, March 9th. Information for this narrative was provided by the Wichita Eagle, The McPherson Sentinel, and the Chanute Tribute.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 8, 10:53 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 8, 10:53 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1053 AM CST WED MAR 8 2006

.UPDATE...
THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE LOCATION OF
THE THUNDERSTORM CHANCES THIS AFTERNOON AND THE POTENTIAL FOR HIGH
WIND SPEEDS IN SOUTHEAST KANSAS.

LATEST SURFACE ANALYSIS SHOWING THE SURFACE LOW SITTING OVER CENTRAL
KANSAS WITH DRIER AIR MOVING INTO SOUTH CENTRAL KANSAS. THIS WILL
BASICALLY SHUT OFF THE PRECIPITATION CHANCES FOR SOUTH CENTRAL
KANSAS THIS AFTERNOON. SOUTHEAST KANSAS MAINLY EAST OF A EUREKA TO
SEDAN LINE STILL HAS A CHANCES TO SEE SOME STORMS...BUT THESE MAY
NOT DEVELOP UNTIL LATE WHEN THE LOW LEVEL FLOW BEGINS TO BACK SOME
AHEAD OF THE DRY LINE WHICH WOULD BE ABLE TO PRODUCE SOME LOW LEVEL
CONVERGENCE. IF THEY DO DEVELOP...THEY WOULD HAVE A DECENT CHANCE OF
BECOMING SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL AND
DAMAGING WINDS UNLESS WE GET THE STORM TO ROOT ITSELF IN THE
BOUNDARY LAYER. WE HAVE RAISED WIND SPEEDS ACROSS SOUTHEAST
KANSAS THIS AFTERNOON BASED ON THE NEODESHA PROFILER WHERE WIND
SPEEDS ABOVE THE BOUNDARY LAYER ARE BLOWING AROUND 40KTS. THIS AREA
SHOULD MIX OUT FAIRLY WELL TODAY DUE TO FAIRLY THIN CIRRUS MOVING
THROUGH. THEREFORE...WE WENT AHEAD AND ISSUED A WIND ADVISORY FOR
AREAS MAINLY ALONG AND EAST OF GREENWOOD TO CHAUTAUQUA COUNTIES.
CENTRAL KANSAS STILL HAS A CHANCE FOR SOME RAIN SHOWERS OR ISOLATED
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING AS THETA
SURFACES INCREASE BEHIND THE BOUNDARY. HOWEVER...IT WILL BE LACKING
LOW LEVEL MOISTURE.

WE HAVE ALSO LOWERED POPS FOR THIS EVENING...DUE TO LACK OF COVERAGE
FOR THE STORMS AND MOVEMENT WILL TAKE IT TO THE NORTHEAST OUT OF THE
FORECAST AREA. WE HAVE ALSO KEPT A SMALL CHANCE OF POST FRONTAL POPS
ACROSS CENTRAL KANSAS.

COX

&&

.PREV DISCUSSION... /ISSUED 800 AM CST WED MAR 8 2006/

UPDATE...

WILL DO A QUICK UPDATE FOR EARLY THIS MORNING. WE HAVE RECEIVED A
FEW REPORTS OF DENSE FOG ACROSS NORTHERN RUSSELL COUNTY. SURFACE
ANALYSIS SHOWS A VERY SHARP DEW POINT GRADIENT WITH WINDS DECOUPLED
AHEAD OF THE FRONT...WHICH HAS CREATED FAVORABLE CONDITIONS FOR
FOG. WILL INSERT PATCHY DENSE FOG WORDING FOR RUSSELL AND LINCOLN
COUNTIES THIS MORNING. THE FOG SHOULD LIFT ONCE THE WIND SPEEDS
INCREASE LATER THIS MORNING AND USHER DRIER AIR IN FROM THE NORTH.
DAY SHIFT WILL HAVE TO WATCH DAYTIME HIGHS FOR THIS REGION...ESPECIALLY
WITH STRATUS CLOUDS RAPIDLY DEVELOPING OVER NORTHERN KANSAS WHICH
COULD HAMPER TEMPS. WE ALSO UPDATED THE HWO PRODUCT TO INCLUDE
VERY HIGH TO EXTREME FIRE DANGER FOR SOUTH CENTRAL KANSAS...AS THE
COMBINATION OF DRY AIR MIXING EASTWARD INTO THIS AREA AND WIND
SPEEDS SHOULD INCREASE FIRE DANGER RISK.

JAKUB

&&

PREV DISCUSSION... /ISSUED 350 AM CST WED MAR 8 2006/

DISCUSSION...

THIS MORNING:

ANTICIPATE ELEVATED CONVECTION WILL CONTINUE TO BUBBLE INTO THE
MORNING IN SOUTHEAST KS. SOME SIGNIFICANT WEATHER ALERT/LOW END
SEVERE POSSIBLE GIVEN SHEAR AND INSTABILITY. ALSO SOME CHANCE FOR
STORMS ACROSS THE NORTH EARLY THIS MORNING IN BAROCLINIC ZONE.

THIS AFTERNOON-TONIGHT:

THE SEVERE THREAT APPEARS MUCH LOWER DURING THE DAY TIME AS
VEERING LOW LEVEL WINDS SCOUR/MIX OUT MUCH OF THE MOISTURE THAT
MOVED IN YESTERDAY. GLOBAL FORECAST SYSTEM MODEL HAS BEEN VERY
CONSISTENT IN PUSHING DRY SLOT ACROSS THE HEART OF THE FORECAST
AREA TODAY AND THIS SHOULD ALLOW TEMPERATURES TO SOAR. LESS
CONVERGENCE IN THE FORECAST AREA WILL MAKE IT TOUGH TO BREAK CAP.
BASED ON WARM START AND YESTERDAYS MAXES...WILL LIKELY REACH UPPER
70S OVER MOST OF THE AREA AND SOME RECORDS MAY FALL ONCE AGAIN.
HOWEVER SOME POTENTIAL FOR STORMS TO DEVELOP ALONG/JUST EAST OF
I-35 NEAR DRYLINE DURING THE AFTERNOON/EVENING WHEN CONVECTIVE
TEMPERATURE IS APPROACHED. THE LOWER 850MB DEW POINTS SUGGEST CAPES
WILL BE AT OR BELOW 1000 J/KILOGRAM. RELATIVELY DRY SOUNDINGS
SUGGEST WIND DURING STORM COLLAPSE MAY BE PRIMARY THREAT...WITH
LOWER END HAIL THREAT FROM MORE ORGANIZED STORMS. DURING THE
EVENING/OVERNIGHT ANTICIPATE MORE DEVELOPMENT ON FRONT.

THU:

WITH LOSS OF SURGE ON DRYLINE AND UPPER ENERGY STILL TO MOVE ACROSS
THE AREA...PROBABILITY OF PRECIPITATION STILL WILL BE NEEDED ON
THU. SOME POTENTIAL FOR EVEN HIGHER PROBABILITY OF PRECIPITATION
IN EXTREME EASTERN PART OF FORECAST AREA GIVEN VERY IMPRESSIVE
UPPER DYNAMICS. MEANWHILE CLEARING AND DOWNSLOPE FLOW ACROSS THE
WESTERN HALF SHOULD ALLOW TEMPERATURES TO REBOUND IN THE DRY
AIRMASS.

FRI:

APPEARS THAT MOST OF FORECAST AREA WILL BE IN THE WARM SECTOR
AHEAD OF THE NEXT FRONT. THIS SHOULD ALLOW TEMPERATURES TO SOAR
ONCE AGAIN. IF FULL POTENTIAL IS REALIZED...TEMPERATURES COULD
EASILY BE EVEN WARMER THAN FORECAST.

SAT-TUE:

TOUGH CALL ON TEMPERATURES THROUGH PERIOD AS MEDIUM RANGE
MODELS SUGGEST COLD FRONT WILL HAVE HARD TIME PUSHING ACROSS ENTIRE
FORECAST AREA UNTIL FIRST PART OF NEXT WEEK WHEN LONGWAVE TROUGH
FINALLY BECOMES ESTABLISHED. THIS SETS UP A MAJOR BUST POTENTIAL
FOR THE ENTIRE AREA...WITH TEMPERATURES LIKELY WELL INTO THE
60S/70S ON THE WARM SIDE GIVEN THE DRY AIRMASS AND IN THE 40S/50S
ON THE COLD SIDE. FRONT WILL BE PARALLEL TO UPPER FLOW FOR MUCH OF
THE PERIOD. -HOWERTON

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    81  42  61  37 /  20  30  20  10
HUTCHINSON      79  39  61  36 /  20  30  20  10
NEWTON          79  41  60  37 /  20  40  20  10
ELDORADO        79  44  59  37 /  20  40  30  10
WINFIELD-KWLD   81  46  60  37 /  20  40  40  10
RUSSELL         68  35  65  34 /  30  20  10  10
GREAT BEND      73  36  65  35 /  30  20  10  10
SALINA          77  37  60  35 /  30  30  20  10
MCPHERSON       79  39  60  36 /  20  30  20  10
COFFEYVILLE     79  51  57  38 /  30  70  70  10
CHANUTE         78  48  56  37 /  40  70  60  10
IOLA            77  48  56  37 /  40  70  60  10
PARSONS-KPPF    78  50  56  38 /  30  70  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM WEDNESDAY FOR KSZ070>072-094>096-
098>100.

&&
Hazardous weather outlook, Mar 8, 11:21 AM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1121 AM CST WED MAR 8 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1121 AM CST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND SPEEDS OF 25 TO 35 MPH CAN BE EXPECTED ACROSS SOUTHEAST KANSAS
THIS AFTERNOON. SEE THE LATEST WIND ADVISORY FOR DETAILS.

SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF SOUTHEAST
KANSAS AFTER 4 PM. THE BEST THREAT FOR SEVERE WEATHER WILL BE EAST
OF A EUREKA TO SEDAN LINE. IF THESE STORMS DEVELOP THEY WILL HAVE
THE POTENTIAL OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

THE THREAT OF STORMS DEVELOPING ON THE COLD FRONT IN CENTRAL KANSAS
LATE THIS AFTERNOON IS MUCH LESS LIKELY...BUT CANNOT BE RULED OUT
COMPLETELY. THUNDERSTORMS ARE ALSO POSSIBLE BEHIND THE FRONT TONIGHT
AS THE FRONT MOVES INTO SOUTHEAST KANSAS. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

THE FIRE DANGER INDEX WILL BE VERY HIGH TO EXTREME THIS AFTERNOON
ACROSS SOUTH CENTRAL KANSAS. EXTREME FIRE DANGER MEANS...EVERY FIRE
HAS THE POTENTIAL TO BECOME LARGE. NO OUTDOOR BURNING SHOULD TAKE
PLACE IN AREAS WITH EXTREME FIRE DANGER. PLEASE CHECK WITH LOCAL
AUTHORITIES TO ENSURE BURNING IS ALLOWED BEFORE STARTING A PLANNED
BURN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LIKELY BE ONGOING IN SOUTHEAST KANSAS THURSDAY
MORNING AND CONTINUE MOST OF THE DAY. THE THESE ARE NOT EXPECTED
TO BE SEVERE.

A COLD FRONT WILL MOVE INTO THE AREA OVER THE WEEKEND...AND BECOME
NEARLY STATIONARY.  THUNDERSTORMS ARE IN THE FORECAST FOR SUNDAY
NIGHT IN FAR SOUTHEAST KANSAS. THERE IS A GOOD CHANCE THAT BOTH
THE AREA AND TIMING FOR THESE THUNDERSTORMS COULD CHANGE
SIGNIFICANTLY OVER THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON MAINLY EAST OF
A EUREKA TO SEDAN LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON/CJ/COX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Butler

When
March 8, 12:14 PM CST to March 9, 9:00 AM CST
Where
Butler forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498619.